Thunderstorm Wind, Lee
- When
- March 5, 9:45 PM CST
- Where
- Lee County, Dixon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.840, -89.480
A photo was shared on social media showing a fence that was blown down.
Scattered severe thunderstorms moved across northern Illinois during the late evening of March 5th producing high winds and scattered wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered severe thunderstorms moved across northern Illinois during the late evening of March 5th producing high winds and scattered wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 5, 6:52 PM CST, 2 hours 53 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
652 PM CST Sat Mar 5 2022
.MESOSCALE DISCUSSION...
Issued at 652 PM CST Sat Mar 5 2022
Initial band of elevated convection across western IL has shown an
uptick in intensity in the past 30-45 minutes, likely at least
partially in response to strengthening low level jet. These storms
are in a strongly sheared environment with very steep lapse rates.
The storms are racing northeast at over 70kt and should outrun
available instability within the next hour or two, but prior to
that, cannot rule out an isolated severe hailer over mainly our
western CWA.
Starting to see supercellular convection over Iowa grow upscale
into a more linear structure. This line should continue to move
rapidly eastward this evening, likely reaching our western CWA
roughly around 04Z. Narrow tongue of surface based instability
exists ahead of this line and guidance all suggests that
instability will spread east into our CWA in advance of the line.
Given the ambient wind fields, it wouldn't take much for a QLCS to
transport severe winds to the surface. The big question at this
point is how quickly the line will weaken, as it is progged to be
in the process of outrunning the narrow eastward spreading
instability. In addition, the meager sfc based destabilization
that will take place this evening may be accompanied by slowly
strengthening convective inhibition. Guidance varies on this
aspect with the RAP more aggressive with higher Tds into the
upper 50s and thus a weaken CAP.
Ultimately, expectation is for a QLCS to reach the MS River by
around 03Z, likely still with a severe wind threat. As the line
translates eastward it convection should weaken as too will the
severe wind threat, just uncertain as to how quickly that
weakening will take place. Certainly the best threat of severe
convective winds will be over our western CWA with decreasing
severe chances with eastward extent.
- Izzi
&&
.SHORT TERM...
Issued at 323 PM CST Sat Mar 5 2022
Through Sunday afternoon...
Main forecast concern for tonight and Sunday will be gusty winds and
a chance for strong to severe thunderstorms this evening and through
late tonight.
An unseasonably warm day is underway across the area this
afternoon thanks to strong southerly flow ahead of an approaching
low pressure system and associated cold front. Temperatures have
climbed into the mid to upper 60s across the area with many areas
likely to get close to 70 degrees before all is said and done.
Winds have continued to increase this afternoon as well with many
places gusting upwards of 30 mph. The winds will continue to
increase through the remainder of the day and throughout the night
as a 60 kt low level jet moves overhead and the pressure gradient
tightens in the wake of the cold front. Forecast soundings show
that the atmosphere will stay well mixed through the night which
will allow gusty winds upwards of 50 mph to be brought down to the
surface. These winds will be capable of blowing around lose
objects, knocking down tree limbs, and making travel difficult for
high profile vehicles. A Wind Advisory is in effect until 9 AM
CST Sunday morning to account for these concerns.
In addition to the winds, the aforementioned cold front will also
bring widespread rain showers with chances for strong to severe
thunderstorms across the area tonight. Most of the guidance has
favored two lines of showers and storms moving through the area
with the first line coming through early this evening, but the
strongest storms are expected to occur along the cold front where
conditions look to be most favorable. Dew points are expected to
climb into the mid-50s this evening ahead of the cold front with
marginal CAPE values on the order of 500 to 600 J/kg and strong
0-6 km shear of 50+ kts through the night. This will allow
thunderstorms to maintain themselves in a convective line that
will be capable of producing damaging winds upwards of 60 mph,
heavy rainfall, and possibly some small hail. The Storm Prediction
Center has kept most of our CWA in a marginal risk (level 1 of 5)
with a slight risk (level 2 of 5) for areas along and west of
I-39 to account for this severe potential. The highest threat for
severe weather will be from 10 PM through 1 AM tonight.
Rain and thunderstorm chances will gradually diminish from west to
east after 1 AM as the cold front clears the area. Most of the day
on Sunday will be dry with a mix of sun and clouds with more
seasonable temperatures as highs reach into the mid to upper 40s.
Winds will remain breezy through the morning, but will be gradually
easing through the afternoon.
Yack
&&
.LONG TERM...
Issued at 212 PM CST Sat Mar 5 2022
Sunday night through Saturday...
Forecast concerns include the potential for heavy rain Sunday
night for the southern cwa, accumulating snow for the rest of the
area into Monday morning and then another potential snow system
for Thursday night/Friday.
The next storm system will quickly move northeast across the Ohio
Valley Sunday night into Monday bringing a period of moderate to
perhaps heavy rain to the southern third or so of the cwa when
precipitable water values approach one inch. The heaviest rains
may fall just south of the area. Its possible there may be some
isolated thunderstorms into the far southern cwa as well but the
best instability for thunder also appears to be just south of the
area and have no thunder in the forecast for now.
Colder air will be spreading across the northern cwa Sunday night
and as the precipitation continues north, it is expected to mix
with snow and eventually turn to all snow. There may be some sleet
mixed in at times, especially in the transition zone, that will
likely be across the central part of the cwa, roughly from a
Peru/Morris/Lansing line. But north of this line, main precip type
is expected to be a wetter snow that will continue through mid or
late Monday morning. Guidance is now faster ending to the
precipitation, perhaps still lingering across northwest IN early
Monday afternoon. With the expectation that mainly snow will fall
north, with slightly colder temperatures and more into the
nighttime hours, snowfall amounts have increased slightly, but
still in the few inch range, roughly an inch or so through the
I-80 corridor to two inches along/north of I-88. If the snow does
end by midday/early afternoon, temperatures may warm a few
degrees during the afternoon, but have generally capped hourly
temps in the mid 30s.
High pressure will move south of the area Monday night into
Tuesday with a cold front expected to move across the area Tuesday
night. The next storm system for Thursday into Friday still has
quite a bit of uncertainty with it. However, the operational runs
do have the surface low moving right across the local area, with
some timing differences. Overall current trend would support a
warm/mild Thursday with the potential for precipitation to begin
as rain and then change to snow quickly as the low departs and
much colder air spreads into the area. Too early for snowfall
amounts, though as trends look now, the northwest cwa would be
most favored for the potential for accumulating snow. Blended
guidance has generally lowered pops Thursday and for Friday and
these changes look on track as the best time period for precip
looks to be Thursday night. After this system, while there is
still some differences in the specifics, overall agreement with a
pattern shift to much colder temperatures into next Saturday. cms
&&
.AVIATION...
For the 00Z TAFs...
The primary concerns for the 00Z TAF period include:
-Strong SW winds through this evening and overnight
-The likelihood for thunderstorms in the vicinity of the terminals
this evening and overnight
-High MVFR cigs settling in overnight
-Winds turning NNE tomorrow evening
A line of showers and a few thunderstorms is slowly inching toward
the terminals this evening from the west. This line should reach RFD
near 01Z and the Chicago terminals closer to 03Z. Latest
observations and guidance suggest thunderstorms could potentially
arrive with, or just after, the onset of rain showers over the
terminals. However, storms trailing the onset of rain by a couple of
hours still appears to be the most likely scenario. The potential
still exists for some stronger thunderstorms late this evening
featuring stronger SW winds and heavy downpours which could pull
visbys down into MVFR, or even IFR, territory. Rain will move out
of the area near 08Z. There is a slight chance for some light rain
near the end of the TAF period but any additional mention of
precipitation was left out of the TAF for the time being.
Meanwhile, winds will continue to strengthen through the remainder
of the evening. Frequent gusts in excess of 40 kts late this evening
and through tonight appear likely. Winds will be predominantly 200-
230 through 07Z which could result in some crosswind impacts for
ORD. Winds will then gradually veer through the remainder of the
night becoming westerly by late tomorrow morning. Toward the end of
the TAF period tomorrow evening, winds will turn east of north while
gusting to around 15 kts before returning to NNW by daybreak Monday.
Additionally, cigs are expected to sit on the brink of VFR and high
MVFR through the night with MVFR cigs most likely in the vicinity of
the impending rain showers and in the few hours following the
rainfall.
Doom
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108 until 9 AM
Sunday.
IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 9 AM
Sunday.
LM...Gale Warning...nearshore waters until noon Sunday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
348 PM CST Sat Mar 5 2022
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-062200-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
348 PM CST Sat Mar 5 2022 /448 PM EST Sat Mar 5 2022/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited hail risk...up to Nickle size.
Limited damaging wind risk...up to 60 mph.
Elevated Non Thunderstorm Wind Risk.
DISCUSSION...
Severe thunderstorms developing over Iowa this afternoon will
consolidate into two eastward moving lines this evening. The two
lines of storms are expected to move across northern Illinois and
northwestern Indiana during the evening hours in advance of an
approaching cold front. Strong wind gusts, potentially locally in
excess of 60 mph, will be the primary threat with these storms
this evening. A low threat for a tornado or two also exists,
mainly west of the Interstate 39 corridor.
Strong southwesterly winds, gusting at times to 45 to 50 mph, are
also likely tonight outside of the thunderstorms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Elevated Non Thunderstorm Wind Risk.
Sunday Night...
Limited Flooding Risk.
Limited Snow Risk.
Monday...
Limited Snow Risk.
Thursday...
Limited Snow Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this evening across northwestern and parts
of northeastern Illinois.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east-northeast at 50 to 60 mph
LMZ740>745-062200-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
348 PM CST Sat Mar 5 2022
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Gale force winds and or very hazardous waves.
Limited Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Gale force winds and or very hazardous waves are likely.
Monday...
Hazardous conditions for small craft are likely.
Friday...
Hazardous conditions for small craft are likely.
Yack
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe Quad Cities radar (KDVN), 95 km away, was scanning. The volume nearest the first event began at 03:43 UTC.
29 thunderstorm wind. Local standard time, as filed.
A photo was shared on social media showing a fence that was blown down.
A wind gust to 66 mph was measured.
Scattered tree limbs and power lines were blown down in Rockford, along with a few full trees.
A photo shared on social media showed a tree that was blown down, partially on a house.
A tree was snapped in half.
A semi truck was blown over on Route 72, east of Genoa.
A wind gust to 66 mph was measured.
A wind gust to 70 mph was measured.
Utility poles were damaged near Walnut Street and Portland Avenue.
An 8 inch diameter tree limb was blown down.
A wind gust to 59 mph was measured.
Two trees were blown down, one fell onto a shed.
A wind gust to 60 mph was measured.
Multiple trees were uprooted.
A tree was uprooted and several large tree limbs were blown down.
Wind gusts were estimated between 50 and 60 mph.
A photo was shared on social media showing part of an apartment complex roof peeled back.
A large tree limb was blown down onto a road.
Wind gusts were estimated to 60 mph.
A large tree limb was blown down.
A wind gust to 62 mph was measured at the Montrose Harbor Light.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013782, 1013781, 1013784, 1012895, 1013783, 1013777, 1013904, 1013906, 1012896, 1013724, 1013912, 1013728, 1012888, 1013911, 1013780, 1012887, 1013725, 1013758, 1013763, 1012884, 1012886, 1012885, 1013726, 1013745, 1013746, 1013727, 1013752, 1012883, 1012882.